May 19, 2021 at 1:38 pm #54524Marc DiMaggioParticipant
My mother’s physician is discussing changing my mother’s treatment to Luspatercept. She is 95 years old and currently on retecrit and filgrastin shots. Transfusions are becoming more frequent. Has anyone used Luspatercept? What is your experience?
Thank you, MarcellaJune 1, 2021 at 9:55 pm #54561Shirley BoweParticipant
My husband is 69, been battling MDS for 5 years and started Luspatercept in December. Saw a small bump in his hemoglobin at first but has been a continual decline ever since. They have pushed the dosage to the max, and started him back on Venclexta (200mg) in addition to the Luspatercept shots. Averaging 2 units of blood per week…
However, treatment seems so individual that the results may be great for your mother.June 2, 2021 at 2:47 pm #54564Marc DiMaggioParticipant
Thank you, Shirley. It is kind of you to reply and I hope your husband sees some improvement soon.
MarcellaJune 4, 2021 at 3:36 pm #54581Timo MillerParticipant
My wife has had MDS/MPN (also known as RARS-T) for about six years. Her symptoms are/have been very high platelet count (platelets are ineffective and were in the millions) and low hemoglobin. She has been on Luspatercept for about a year (more on this below). For those who are trying different therapies/medications, the following are what she has tried with the side effects stated:
hydroxyurea – Severe headaches minimal platelet reduction
lenalidomide – worked early on for platelet reduction and hemoglobin increase but then had started causing severe instant onset diarrhea (with no warning) and then platelets increased again but hemoglobin went down, so basically no effect.
JAKAFI – No change in platelets or hemoglobin, significant weight gain for a person who is normally slim
3-month drug holiday – took nothing until hemoglobin got down to mid-6 range
lenalidomide again – severe diarrhea again with no affect on platelets or hemoglobin
1 Year Drug Holiday – Platelets went down significantly to normal levels and hemoglobin went to mid 6 range toward the end and she doesn’t do transfusions anymore
Luspatercept – Had recently been approved for her specific conditions so she began taking it.
More on Luspatercept:
It is an injection that occurs every three weeks (two injections per visit). Her dose is the lowest that has been tested. Her initial reaction was a low grade headache occasionally for a few weeks. A side effect of this drug is that it raises blood pressure and hers was always extremely low, so that may have been part of the root cause. Her blood pressure is still in the healthy range with the dose level. Anyway, the headaches quickly went away and have not come back and there are absolutely no other side effects! No diarrhea, no headaches – Nothing!! Her hemoglobin jumped 3-4 g/DL and is well above transfusion levels and where it normally was prior to all of this, so she is healthy and active. Platelets in are the normal range, but that started before this drug. However, there are a few caveats. If one is looking for quality of life, this has enhanced hers significantly and I’m sorry that it hasn’t worked for many of you in these discussions. Having instant onset diarrhea with no forewarning limits your ability to travel, shop, go to happy hour, etc. Additionally, the injections are $50,000 every three weeks, so make sure that your insurance coverage is excellent and covers the specific diagnosis. Hers doesn’t cover it all, but I would go bankrupt for her quality of life… The final caveat is that this is not a cure. For us it is all about quality of life at her age (middle age). And it is hard to say if it has helped the platelet reduction. Although her oncologist has not been able to be completely transparent on the platelet reduction (he likely has opinions he won’t share) after a BMB before starting Luspatercept, he intimated that this is part if the progression of the disease. While he will not say AML, there are several other signs in her blood-work that have pointed to elevated risk, so make sure you are watching everything and prepare for the worst. Most of all, I hope and pray for anyone that has this disease, that Luspatercept works for your mom and others and can make quality of life the best it can be.
Register for an account, or login to post to our message boards. Click here.
- You must be logged in to reply to this topic.